anaphylaxis(redirected from Anaphylactic reaction)
Also found in: Dictionary, Thesaurus, Medical, Legal, Financial.
Related to Anaphylactic reaction: anaphylactoid reaction
anaphylaxis(ăn'əfəlăk`sĭs), hypersensitive state that may develop after introduction of a foreign protein or other antigen into the body tissues. When an anaphylactic state exists, a second dose of the same protein (commonly an antibiotic such as penicillin, or certain insect venoms) will cause a violent allergic reaction. Anaphylaxis results from the production of specific antibodies in the tissues in very high concentration; the violent reaction is produced by the neutralization of antigens by the antibodies. The histamines released during the reaction are thought to cause the most damage, i.e., severe vasodilation and loss of capillary fluid, resulting in circulatory collapse. Other symptoms include urticaria or edema, choking, coughing, shock, and loss of consciousness. Death may occur within 5 to 10 min if no medical help is available. Anaphylaxis differs from immunityimmunity,
ability of an organism to resist disease by identifying and destroying foreign substances or organisms. Although all animals have some immune capabilities, little is known about nonmammalian immunity.
..... Click the link for more information. ; in immunity, antibodies circulate in the blood and neutralize antigens without producing a violent reaction. See also allergyallergy,
hypersensitive reaction of the body tissues of certain individuals to certain substances that, in similar amounts and circumstances, are innocuous to other persons. Allergens, or allergy-causing substances, can be airborne substances (e.g.
..... Click the link for more information. ; serum sicknessserum sickness,
hypersensitive response that occurs after injection of a large amount of foreign protein. The condition is named for the serum taken from horses or other animals immunized against a particular disease, e.g., tetanus or diphtheria.
..... Click the link for more information. .
A generalized or localized tissue reaction occurring within minutes of an antigen-antibody reaction. Similar reactions elicited by nonimmunologic mechanisms are termed anaphylactoid reactions. In humans, the clinical manifestations of anaphylaxis include reactions of the skin with itching, erythema, and urticaria; the upper respiratory tract with edema of the larynx; the lower respiratory tract with dyspnea, wheezing, and cough; the gastrointestinal tract with abdominal cramps, nausea, vomiting, and diarrhea; and the cardiovascular system with hypotension and shock. Individuals undergoing anaphylactic reactions may develop any one, a combination, or all of the signs and symptoms. Anaphylaxis may be fatal within minutes, or may occur days or weeks after the reaction, if the organs sustained considerable damage during the hypotensive phase.
Anaphylaxis in humans is most often the result of the interaction of specific IgE antibody fixed to mast cells and antigen. Two molecules of IgE are bridged by the antigen, which may be a complex protein or chemical (hapten) bound to protein. The antigen-antibody interaction leads to increased cell-membrane permeability, with influx of calcium and release of either preformed or newly formed pharmacologic mediators from the granules. Preformed mediators include histamine and eosinophilic or neutrophilic chemotactic factors. Newly formed molecules include leukotrienes or slow-reacting substance of anaphylaxis and prostaglandins. The mediator action induces bronchoconstriction, vasodilation, cellular infiltration, and increased mucus production.
Another mechanism for induction of anaphylaxis in humans occurs when antigen binds to preformed IgG antibody and complement components interact with the antigen-antibody complex. The early components of the complement system bind to the antibody molecule, leading to activation of other complement components. During the activation, components known as anaphylatoxins (C3a and C5a) are released which may directly cause bronchoconstriction with respiratory impairment, and vasodilation with hypotension or shock. See Complement, Eicosanoids
Anaphylaxis due to IgE mechanisms has been associated with foreign proteins such as horse antitoxins, insulin, adrenocorticotropic hormone (ACTH), protamine, and chymopapain injected into herniated discs; drugs such as penicillin and its derivatives; foods such as shellfish, nuts, and eggs; and venom of stinging insects. Anaphylaxis mediated by IgG is seen in blood-transfusion reactions and following the use of cryoprecipitate, plasma, or immunoglobulin therapy.
After the identification of the inciting agent for the anaphylactic reaction, prevention is the best mode of therapy. Immunotherapy with insect venom and desensitization with certain drugs are effective prophylactic measures. Individuals with recurrent episodes of anaphylaxis, when the etiological cause is unknown and preventive measures are impractical, should be provided with epinephrine in a form that can be self-administered whenever symptoms occur. See Epinephrine
The treatment of anaphylaxis is aimed at reducing the effect of the chemical mediators on the end organs and preventing further mediator release. The drug of choice for this is epinephrine given subcutaneously in repeated doses. Additionally, a clear airway and appropriate oxygenation must be maintained; hypotension should be treated, as should any cardiac arrhythmia. See Antigen-antibody reaction, Hypersensitivity
a pathological process that develops in man or mammals with the introduction into the body of foreign substances, known as antigens or anaphylactogens, which are most often protein in nature and which usually bypass the intestinal tract; a form of allergy.
The first entry of an anaphylactogen into the blood stimulates production of antibodies specific to it, a process that takes place without visible clinical manifestations. In six to 12 days after the introduction of an anaphylactogen in man, a condition of heightened sensitivity (sensitization) to the specific anaphylactogen is developed; this sensitization is retained for a long period—sometimes for life. A second introduction of the same anaphylactogen after the establishment of sensitization leads to rapid development, within a few seconds or minutes, of the anaphylactic reaction.
The most typical manifestations of anaphylaxis are anaphylactic shock, serum disease, and the Arthus phenomenon. Anaphylactic shock is characterized by an abrupt drop in blood pressure, excitation and subsequent depression of the central nervous system, bronchial spasm, and disruption of cardiac activity; death may come as a result of paralysis of the respiratory center. Anaphylactic shock is rare in man; it may occur after repeated injections of therapeutic serums such as antidiphtheria or antitetanus, and less frequently with certain medications, such as penicillin. Serum disease develops more frequently with injections of serums and vaccines. The Arthus phenomenon—localized anaphylaxis—is an acute inflammatory reaction with edema and even necrosis of tissue at the site of repeated injections of proteins. If the body overcomes anaphylactic shock it is restored to the condition that prevailed before sensitization; that is, desensitization or an-tianaphylaxis develops. Desensitization may be accomplished without anaphylactic shock by introducing a very small quantity of the protein that stimulated sensitization. This method, proposed by the Russian scientist A.M. Bez-redka, is used as prophylaxis against the anaphylactic reaction. When a therapeutic serum is prescribed, a preliminary intramuscular injection of 0.5 to 1.0 milliliter is given, followed by the remainder of the dose in one to two hours.
Adrenalin, ephedrine, hormonal preparations, and antihistamines are used in the treatment of anaphylaxis.
REFERENCESUspenskii, V. I. Gistamin. Moscow, 1963.
Mechanism of Cell and Tissue Damage Produced by Immune Reactions. Edited by P. Grabar and P. Miescher. Basel-Stuttgart, 1961.
YA. A. SIGIDIN